Pennsylvania, 2016

Damaging Winds in Pennsylvania, July 14, 2016

July 14, 2016 · NWS PBZ · 6 events in 3 counties and zones

Slow moving mid level trough, moving into a region of weak instability and shear, brought support for marginal severe thunderstorms late on the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Slow moving mid level trough, moving into a region of weak instability and shear, brought support for marginal severe thunderstorms late on the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 14, 3:49 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 14, 3:49 PM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
449 PM EDT THU JUL 14 2016

.SYNOPSIS...
Shower and thunderstorm chances will continue this evening as a
weak front crosses the region. Seasonable temperatures and less
humid conditions are expected for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
Update focused on slowing down PoP increase based on current radar
trends. CAPE should be sufficient to support convective
development, especially from PIT on south, but the trigger for
lift will come from the slowly advancing midlevel trough. Still
agree with SPC marginal risk designation, as overall instability
and shear are borderline. There is sufficient DCAPE to merit a
risk of downbursts though. Minor modifications to sky and
temperature grids otherwise.

Previous discussion...

Hi-res models generate showers and thunderstorms through southern
Ohio, reaching our eastern Ohio and northern West Virginia zones later
this evening. This seems prudent given the timing and placement of
the best forcing and instability. The 12z update to the SPC Day 1
outlook reflects this as well, as the slight risk was expanded
north into southern Ohio and southern West Virginia, but our area
remains firmly planted in the Marginal risk.

After the wave departs tonight, moisture will continue to dry up
in the mid and upper-levels. This will cease any remaining shower
activity west to east across the forecast area by day break. With
the front lagging way behind, no real relief from the warm and
humid air through at least Friday. The front could generate a few
showers and thunderstorms Friday afternoon, but with limited
moisture to work with, coverage should be fairly sparse.
tax

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Broad troughing will remain over the area into the weekend with
the main upper jet streak on the downstream side of the trough
gradually sagging through the area on Saturday. This may allow for
a few showers and thunderstorms in the southeastern portions of
the area on Saturday as diurnal instability increases and the
frontal boundary over the area slowly clears the area during the
late afternoon and evening.

Some cooler air works into the area behind the front with modestly
lower dewpoints across much of the area, however heights already
look to start to build toward the latter half of the weekend.
Temperatures at 850 mb also look poised to jump toward 19C as
well. This means the respite from heat/humidity will be short with
really only Saturday as the day with a possibility of slightly
below normal temperatures. However, drier conditions should return
by the end of the weekend everywhere as the jet axis lifts to the
north of the area, really eliminating and lifting mechanism from
the area. Fries

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A strong mid and upper level ridge will build over the central
states early next week helping to develop a trough across New
England. A fairly strong shortwave will move across the region
Monday with likely showers and thunderstorms. Surface high
pressure again dries the region out for the middle of the week.
Temperatures will be largely above average, as despite a mean
trough aloft, heights and thickness will be a bit elevated. A
modified superblend was used for the extended period.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Scattered cu field over the northern portion of the forecast area
should continue to lift, but should offer no additional
restrictions.

Another disturbance moving up the Ohio Valley will generate some
scattered showers and thunderstorms this evening. This activity
should stay mainly south of KPIT, but could even have a tough time
making it that far north. With nothing currently on radar, have maintained
a VCTS mention in the tafs for now until timing/coverage
confidence increases. This activity should diminish as instability
does later this evening, with VFR conditions expected.

The possibility of brief MVFR/IFR ceilings exist Friday morning
as low-level moisture increases. Opted to stay on the optimistic
side with only a scattered cloud deck in the pre-dawn hours.

.OUTLOOK /FRIDAY THROUGH MONDAY/...
Restrictions are possible Saturday south of PIT with a crossing
upper trough, and areawide with a Monday cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 14, 2:14 AM EST, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 AM EDT THU JUL 14 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-150715-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
314 AM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 14, 6:03 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT THU JUL 14 2016

OHZ050-059-PAZ029-WVZ002-003-142330-
JEFFERSON-BELMONT-WASHINGTON-BROOKE-OHIO-
703 PM EDT THU JUL 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BELMONT...
SOUTHEASTERN JEFFERSON...NORTHWESTERN WASHINGTON...NORTHERN OHIO AND
BROOKE COUNTIES...

AT 702 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
TILTONSVILLE... OR NEAR CLEARVIEW...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHEELING...WEIRTON...STEUBENVILLE...MARTINS FERRY...WARWOOD...
WELLSBURG...WEST LIBERTY...AVELLA...CLEARVIEW...MINGO JUNCTION...
FOLLANSBEE...WOLFDALE...HOOVERSON HEIGHTS...TILTONSVILLE...
BRIDGEPORT...BURGETTSTOWN...YORKVILLE...BETHANY...
SMITHFIELD AND FRANKLIN.

THIS INCLUDES  INTERSTATE 79 IN PENNSYLVANIA NEAR MILE MARKER 39.

LAT...LON 4007 8076 4023 8086 4045 8040 4021 8024
TIME...MOT...LOC 2302Z 244DEG 30KT 4019 8072

34

The radar

The Pittsburgh radar (KPBZ), 39 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegheny

When
July 14, 6:35 PM EST
Where
Allegheny County, 0.59 mi WSW of Mc Keesport
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.328, -79.841

Emergency manager reported several trees down and 8 to 10 power poles down.

Thunderstorm Wind, Allegheny

When
July 14, 7:05 PM EST
Where
Allegheny County, 0.22 mi ENE of Highcliff
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.522, -80.026

Local 911 reported two trees down near West View.

Thunderstorm Wind, Greene

When
July 14, 8:05 PM EST
Where
Greene County, 0.87 mi SW of Rices Lndg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.940, -80.010

Local 911 center reported two utility poles and wires down.

Thunderstorm Wind, Fayette

When
July 14, 8:10 PM EST
Where
Fayette County, 0.87 mi SE of Heistersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.960, -79.910

State official reported trees down.

Thunderstorm Wind, Fayette

When
July 14, 8:10 PM EST
Where
Fayette County, 0.53 mi E of Brownsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
40.020, -79.890

Report of a tree down on Albany Road from social media.

Thunderstorm Wind, Fayette

When
July 14, 8:40 PM EST
Where
Fayette County, 0.53 mi W of Connellsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.020, -79.590

Local 911 reported trees down near Connellsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648257, 648259, 648260, 648261, 648262, 648263.